Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 10, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 17, 2014, 7:55 PM PDT for Lassen County, Plumas County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2014, 7:55 PM PDT (02:55 UTC)
- Expired
- Jul 17, 2014, 8:45 PM PDT
- In force
- 50 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 117 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WUUS55 KREV 180255 SVRREV CAC035-063-180345- /O.NEW.KREV.SV.W.0010.140718T0255Z-140718T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 755 PM PDT THU JUL 17 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA... NORTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA... * UNTIL 845 PM PDT * AT 751 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF JANESVILLE...OR 24 MILES SOUTH OF EAGLE LAKE. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS AFFECTED INCLUDE...ANTELOPE LAKE AND JANESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 4035 12047 4013 12061 4026 12086 4042 12076 TIME...MOT...LOC 0256Z 296DEG 1KT 4030 12071 $$ HOON
2 follow-up statements
019 WWUS55 KREV 180319 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 819 PM PDT THU JUL 17 2014 CAC035-063-180345- /O.CON.KREV.SV.W.0010.000000T0000Z-140718T0345Z/ PLUMAS CA-LASSEN CA- 819 PM PDT THU JUL 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR SOUTH CENTRAL LASSEN AND NORTH CENTRAL PLUMAS COUNTIES... AT 811 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST SOUTHEAST OF THE SUSANVILLE AIRPORT. * LOCATIONS AFFECTED INCLUDE...JANESVILLE AND SUSANVILLE MUNICIPAL AIRPORT. LAT...LON 4023 12078 4040 12066 4035 12047 4013 12061 TIME...MOT...LOC 0315Z 296DEG 1KT 4030 12070 $$ SNYDER
212 WWUS55 KREV 180341 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 841 PM PDT THU JUL 17 2014 CAC035-063-180351- /O.EXP.KREV.SV.W.0010.000000T0000Z-140718T0345Z/ PLUMAS CA-LASSEN CA- 841 PM PDT THU JUL 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LASSEN AND NORTH CENTRAL PLUMAS COUNTIES WILL EXPIRE AT 845 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE MOVED OUT OF THE AREA...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. STORMS CONTINUE TO MOVE SOUTH ALONG HIGHWAY 395 NEAR JANESVILLE AND THE HONEY LAKE BASIN THROUGH 10 PM. LAT...LON 4023 12078 4040 12066 4035 12047 4013 12061 TIME...MOT...LOC 0341Z 296DEG 1KT 4030 12069 $$ HOON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:32 PM PDT, 23 minutes earlier.
Area forecast discussion, Jul 17, 7:32 PM PDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 732 PM PDT THU JUL 17 2014 .UPDATE... UPDATED TO ADJUST POP THIS EVENING PER CURRENT RADAR TRENDS. FOR MOST AREAS, THIS WAS A DECREASE IN POP. THE ONLY EXCEPTION WAS NEAR AND NORTH OF INTERSTATE 80 IN THE RENO-TAHOE AREA WHERE A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS DROPPING SLOWLY SOUTH FROM NEAR HIGHWAY 70 (FAR SOUTHERN PLUMAS COUNTY). THE LINE IS WEAKENING IN THE LATEST RADAR SCANS SO IT MAY WIND UP BEING MORE LIGHT RAIN SHOWERS THAN THUNDERSTORMS. SNYDER && .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE INTO THE AREA SUNDAY, WITH DECREASING CHANCES OF THUNDERSTORMS. && .PREVIOUS DISCUSSION... /ISSUED 141 PM PDT THU JUL 17 2014/ SHORT TERM... LITTLE CHANGE IN FORECAST REASONING AGAIN TODAY. ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING INTO SATURDAY. THERE ARE A FEW FEATURES THAT MAY PROVIDE A BOOST TO THE LIFT AND INSTABILITY THE NEXT DAY OR TWO. A FEW SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS AS WELL. FOR THE REST OF TODAY, BEST THREAT FOR FLASH FLOODING IS ACROSS DOUGLAS COUNTY AND THE EASTERN SIERRA ALONG AND SOUTH OF HIGHWAY 50 WHERE STORMS BEGAN DEVELOPING AT 11AM THIS MORNING. MINIMAL COULD COVER DURING THE MORNING HAS PROVIDED STRONG SURFACE INSTABILITY. FARTHER TO THE NORTH, CLOUDS FROM THIS MORNING ARE DIMINISHING. LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE IS A DEFORMATION ZONE SET UP FROM LASSEN/PLUMAS TO PERSHING COUNTY, WHICH BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 80 THIS MORNING. MODELS SHOW THE DEFORMATION ZONE MAY HANG AROUND INTO SATURDAY AS A LOW STARTS TO DEVELOP OFF THE CALIFORNIA COAST. HOWEVER THE POSITION VARIES A BIT IN THE MODELS, LIKELY DUE TO THE LIGHT FLOW ALOFT. THE NEXT FEATURE THAT MAY HELP FOCUS CONVECTION IS A 10 MPH OR SO ZEPHYR WIND FOR FRIDAY AND SATURDAY. MODELS ARE A BIT WEAKER ON THIS FEATURE THAN YESTERDAY, WHICH COULD GET WASHED OUT BY STRONG OUTFLOW WINDS. HOWEVER IF THE ZEPHYR DOES DEVELOP, IT COULD HELP FOCUS CONVECTION ALONG HIGHWAY 395 IN WESTERN NEVADA. THE FINAL FEATURE IS THE LOW DEVELOPING OFF THE CALIFORNIA COAST. MODELS TRACK THE LOW TO THE NORTH LATE SATURDAY, AGAIN WITH DIFFERING LOCATIONS DUE TO THE WEAK STEERING FLOW ALOFT. ANY WAVE PUSHING NORTH ALONG WITH THE LOW WOULD BRING A BOOST TO LIFT AND INSTABILITY WITH A CONTINUED FLASH FLOOD THREAT FOR SATURDAY. THERE IS A 5-10 MPH STORM MOTION FORECAST FOR SATURDAY BUT DO NOT THINK THAT IS FAST ENOUGH TO COUNTERACT THE HIGHER AMOUNT OF LIFT FROM THE LOW. THUS WILL EXTEND THE FLASH FLOOD WATCH FOR ALPINE, MONO, DOUGLAS, WESTERN MINERAL/SOUTHERN LYON INTO SATURDAY. EVEN IF THE LOW DOESN'T TRACK NORTH, THERE IS NOTHING IN THE GUIDANCE THAT WOULD REDUCE MOISTURE OR INSTABILITY. BRONG LONG TERM...SUNDAY THROUGH THURSDAY... THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FEATURE AN UPPER LEVEL TROUGH OFF THE WEST COAST WITH A LARGE RIDGE POSITIONED ACROSS MUCH OF THE CENTRAL AND WESTERN U.S. THE BIGGEST UNCERTAINTY FOR THIS WEEKEND DEALS WITH HOW QUICKLY THE RIDGE PUSHES EASTWARD AND BECOMES REPLACED WITH A DRIER SOUTHWEST FLOW AHEAD OF THE EPAC TROUGH. MODELS HAVE BEEN STRUGGLING ON THE PHASE OR TIMING OF THE ONSHORE PUSH OF THE UPPER LEVEL TROUGH BUT HAVE BEEN TRENDING SLOWER IN THE LATEST DETERMINISTIC AND ENSEMBLE RUNS. CHANCES FOR SHOWERS AND STORMS WILL REMAIN FOR SUNDAY AS A RESULT OF LINGERING MOISTURE AND INSTABILITY WITH THE SLOWER RIDGE DEPARTURE. WE WILL REMAIN IN THE DEFORMATION REGION OF THE LOW SUNDAY AFTERNOON INTO EARLY MONDAY MORNING AND AS SUCH HAVE ADDED SHOWERS OVERNIGHT SUNDAY. THEREAFTER THE TROUGH MAKES A PUSH INLAND AND WILL BEGIN TO DRY OUT EARLY NEXT WEEK. WE WILL SEE A RETURN TO TYPICAL AFTERNOON ZEPHYR WINDS WITH TEMPERATURES RETURNING TO NEAR AVERAGE THROUGH MIDWEEK. BY THE SECOND HALF OF THE WEEK, MODELS BEGIN TO TRANSITION THE STRONG RIDGE ACROSS THE FOUR CORNERS REGION BACK WESTWARD WHICH MAY BRING A RETURN TO HOT TEMPERATURES LATE NEXT WEEK WITH HIGHS POSSIBLY REACHING BACK INTO THE UPPER 90S TO NEAR TRIPLE DIGITS BY THURSDAY. FUENTES AVIATION... WE WILL REMAIN IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS CONTINUE TO BE LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS, SMALL HAIL, AND TURBULENCE IN AN NEAR STORMS. THE BEST THREAT FOR STORMS WILL BE SOUTHEAST OF A SUSANVILLE-GERLACH AND HIGHEST ALONG THE SIERRA THROUGH ALPINE-MONO COUNTIES. STORMS EXPECTED TO PERSIST THROUGH 04Z THIS EVENING WITH THE PEAK TIMES FOR KRNO/KCXP EXPECTED AFTER 00Z. EXPECT SLOW CLEARING TONIGHT WITH A REPEAT ON FRIDAY. AT THIS TIME, EXPECTING ACTIVE AFTERNOON PERIODS EACH DAY THROUGH SUNDAY BEFORE ACTIVITY DIMINISHES AS DRIER AIR FILTERS IN BY MONDAY. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003. CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 17, 4:24 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 E DONNER SUMMIT 39.33N 120.35W
07/17/2014 M0.25 INCH NEVADA CA TRAINED SPOTTER
VISTOR CENTER EMPLOYEE REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL AT DONNER MEMORIAL STATE PARK.
&&
MCGUIRELocal storm report, Jul 17, 4:36 PM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
436 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DEBRIS FLOW 2 NW MONO LAKE 38.03N 119.03W
07/17/2014 MONO CA 911 CALL CENTER
MONO COUNTY SHERIFF REPORTING A LARGE AND DEEP MUD SLIDE
ACROSS LUNDY LAKE ROAD.
&&
MCGUIRELocal storm report, Jul 17, 4:40 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
440 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DEBRIS FLOW 1 E SQUAW VALLEY 39.20N 120.20W
07/17/2014 PLACER CA LAW ENFORCEMENT
CHP REPORTED BOULDERS AND SOME LIGHT DEBRIS ALONG CA HWY
89 NEAR SQUAW VALLEY.
&&
MCGUIRESpecial weather statement, Jul 17, 6:02 PM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
602 PM PDT THU JUL 17 2014
CAZ071-180200-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
602 PM PDT THU JUL 17 2014
...STRONG THUNDERSTORMS CONTINUE IN PLUMAS AND EASTERN SIERRA COUNTY...
AT 554 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF BLAIRSDEN...AND MOVING
SOUTHEAST AT 5 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 700 PM PDT INCLUDE...BECKWOURTH...
BLAIRSDEN...CROMBERG...GENESEE...PORTOLA...GRAEAGLE AND JOHNSVILLE.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 4008 12029 3946 12017 3946 12042 3948 12045
3960 12047 3970 12064 3968 12066 3969 12071
4007 12078
TIME...MOT...LOC 0102Z 303DEG 6KT 3985 12059
HOONLocal storm report, Jul 17, 6:03 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
603 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HEAVY RAIN TOMS PLACE 37.56N 118.69W
07/17/2014 M0.78 INCH MONO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.78 INCHES OF RAINFALL
IN 45 MINUTES WITH PEA SIZED HAIL.
&&
MCGUIRESpecial weather statement, Jul 17, 7:52 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 752 PM PDT THU JUL 17 2014 CAZ071-180345- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 752 PM PDT THU JUL 17 2014 ...STRONG THUNDERSTORM SOUTHWEST OF SUSANVILLE... AT 747 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF JANESVILLE...OR 20 MILES SOUTH OF EAGLE LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...NICKEL SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 845 PM PDT INCLUDE...HONEY LAKE... STANDISH...SUSANVILLE...ANTELOPE LAKE...JANESVILLE AND SUSANVILLE MUNICIPAL AIRPORT. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 4033 12019 3994 12048 4026 12086 4045 12073 TIME...MOT...LOC 0252Z 300DEG 2KT 4030 12070 HOON
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada | 113 min |
| Jul 17, 5:18 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 42 min |
| Jul 17, 6:02 PM PDT | Special Weather Statement | REV | Sierra | 58 min |
| Jul 17, 7:52 PM PDT | Special Weather Statement | REV | Plumas | 53 min |
| Jul 18, 12:33 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 57 min |
| Jul 18, 1:42 PM PDT | Special Weather Statement | REV | Lassen | 93 min |
| Jul 18, 3:44 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 61 min |
| Jul 18, 4:36 PM PDT | Areal Flood Advisory | REV | Plumas, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.